Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 2:01 PM CDT for McPherson County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 2:01 PM CDT (19:01 UTC)
- Expired
- May 29, 2016, 2:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:24 PM CDT | HAIL 0.25 | Mcpherson, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WUUS53 KICT 291901
SVRICT
KSC113-291945-
/O.NEW.KICT.SV.W.0161.160529T1901Z-160529T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 245 PM CDT
* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INMAN...
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN AND MCPHERSON AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 51 AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3822 9754 3819 9780 3848 9791 3855 9756
TIME...MOT...LOC 1901Z 175DEG 17KT 3828 9770
HAIL...1.25IN
WIND...60MPH
$$
LAWSON2 follow-up statements
416
WWUS53 KICT 291921
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN MAY 29 2016
KSC113-291945-
/O.CON.KICT.SV.W.0161.000000T0000Z-160529T1945Z/
MCPHERSON KS-
221 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL MCPHERSON COUNTY...
AT 221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCPHERSON...
MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3826 9754 3822 9781 3848 9791 3855 9756
TIME...MOT...LOC 1921Z 167DEG 20KT 3840 9774
HAIL...1.00IN
WIND...60MPH
$$
LAWSON657
WWUS53 KICT 291940
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT SUN MAY 29 2016
KSC113-291950-
/O.EXP.KICT.SV.W.0161.000000T0000Z-160529T1945Z/
MCPHERSON KS-
240 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCPHERSON COUNTY WILL
EXPIRE AT 245 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER NICKEL
SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3826 9754 3822 9781 3848 9791 3855 9756
TIME...MOT...LOC 1938Z 175DEG 17KT 3840 9774
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:53 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 29, 12:53 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1253 PM CDT SUN MAY 29 2016 .SHORT TERM...(Today through Tuesday night) Issued at 249 AM CDT Sun May 29 2016 Elevated showers and storms may develop this morning as a subtle area of H85 moisture transport noses into Southern Kansas ahead of a subtle shortwave trough approaching from the Southern Rockies. Confidence in timing/coverage remains fairly low and maintained low pops across much of the area through the day. Any activity developing over Central KS this afternoon/evening may spread eastward across South Central Kansas tonight although confidence in coverage remains fairly low. Another mild day is anticipated with highs in the low to mid 80s. Monday-Tuesday...We may see a break in the action on Monday although the airmass is progged to become quite unstable during the afternoon hours. The primary focus for storm development will be the dryline which is progged to remain well west of the area across the High Plains of Western Kansas. Due to weak cinh...we may still see a diurnally driven storm or two, so pops were trended down across the area. Better chances for deep moist convection may arrive across Central KS Monday night as the LLJ/H85 moisture transport ramps up once again. By late Tuesday...a shortwave trough moving over the Northern Plains will drive a cold front south bringing increasing chances for deep moist convection through Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 249 AM CDT Sun May 29 2016 A dry post-frontal regime will develop across the area on Wednesday and persist through the remainder of the period. Highs will remain below normal through the remainder of the work week with readings in the 70s. Another frontal passage is expected on the weekend which may bring a brief round of showers and storms but confidence in timing remains too low to mention at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 29 2016 VFR expected to be the prevailing flight category at all sites throughout the period. Scattered thunderstorms appear to be developing in the vicinity of leading edge of deeper return moisture. These are most likely to affect KRSL/KSLN and KCNU during the afternoon. Chances at KICT/KHUT are too low to mention at this time. Anticipate them to be mainly diurnally driven, so will nix chances at sunset. May see low clouds develop late tonight, mainly in the west. Some chance for elevated storms at KCNU in the predawn to mid morning hours. -howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 61 82 63 / 30 30 30 30 Hutchinson 83 60 81 62 / 30 30 30 30 Newton 83 61 81 62 / 30 30 30 30 ElDorado 84 63 81 63 / 30 30 30 30 Winfield-KWLD 86 63 81 64 / 40 30 30 30 Russell 83 57 81 60 / 30 30 30 50 Great Bend 81 58 81 61 / 30 30 30 40 Salina 84 59 83 62 / 30 30 30 40 McPherson 83 59 81 62 / 30 30 30 40 Coffeyville 87 64 82 64 / 30 30 30 30 Chanute 85 64 82 63 / 30 30 30 30 Iola 84 64 82 63 / 30 30 30 30 Parsons-KPPF 86 64 82 63 / 30 30 30 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...PJH
Hazardous weather outlook, May 29, 4:46 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT SUN MAY 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR DETAILS. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 29, 1:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL PARK CITY 37.80N 97.32W
05/29/2016 M0.88 INCH SEDGWICK KS BROADCAST MEDIA
PEA TO NICKEL SIZE HAIL WITH 40 MPH WINDS ALSO REPORTED.
&&
JMRSpecial weather statement, May 29, 1:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 120 PM CDT SUN MAY 29 2016 KSZ051-052-068-291915- HARVEY KS-MCPHERSON KS-MARION KS- 120 PM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS... SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS... * UNTIL 215 PM CDT * AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MOUNDRIDGE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... HESSTON...MOUNDRIDGE AND GOESSEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3807 9751 3820 9760 3839 9745 3816 9715 TIME...MOT...LOC 1818Z 226DEG 10KT 3816 9749 HOWERTON
Local storm report, May 29, 1:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
121 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL PARK CITY 37.80N 97.32W
05/29/2016 M1.00 INCH SEDGWICK KS BROADCAST MEDIA
MAJORITY OF HAILSTONES PEA TO NICKEL WITH A FEW QUARTERS
MIXED IN.
&&
JMRLocal storm report, May 29, 1:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL 1 WNW JABARA AIRPORT 37.75N 97.24W
05/29/2016 M1.00 INCH SEDGWICK KS TRAINED SPOTTER
&&
JMRSpecial weather statement, May 29, 1:54 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT SUN MAY 29 2016
KSZ051-291930-
MCPHERSON KS-
154 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR INMAN...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9757 3817 9761 3818 9761 3817 9764
3818 9778 3838 9782 3842 9762
TIME...MOT...LOC 1852Z 175DEG 16KT 3824 9770
LAWSONLocal storm report, May 29, 2:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 2 W BENTON 37.79N 97.14W
05/29/2016 E1.50 INCH BUTLER KS TRAINED SPOTTER
&&
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:58 PM CDT | River Flood Warning | ICT | Harvey, Reno | 24 hr |
| May 29, 4:46 AM CDT | River Flood Warning | ICT | Harvey | 23 hr |
| May 29, 11:52 AM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| May 29, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 30 min |
| May 29, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| May 29, 12:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 29, 12:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 29, 1:13 PM CDT | Special Weather Statement | ICT | Elk | 62 min |
| May 29, 1:20 PM CDT | Special Weather Statement | ICT | Harvey | 55 min |
| May 29, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 29, 1:54 PM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| May 29, 2:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| May 29, 2:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| May 29, 2:46 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| May 29, 2:52 PM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 29, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| May 29, 3:01 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 29, 3:14 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| May 29, 3:25 PM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 29, 3:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 29, 3:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 29, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 39 min |
| May 29, 4:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| May 29, 4:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 29, 5:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| May 29, 5:23 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| May 29, 5:38 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| May 29, 6:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 29, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.